Kansas, 2008

Hail and Damaging Winds in Kansas, July 22, 2008

July 22, 2008 · NWS TOP · 13 events in 4 counties and zones

Low level moisture pooled along a weak nearly stationary cold front located just south of Interstate 70 in the Topeka County Warning Area during the afternoon hours. An isolated supercell thunderstorm developed along this boundary during the peak heating hours and moved east along the boundary through sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Low level moisture pooled along a weak nearly stationary cold front located just south of Interstate 70 in the Topeka County Warning Area during the afternoon hours. An isolated supercell thunderstorm developed along this boundary during the peak heating hours and moved east along the boundary through sunset. This storm produced a swath of golfball sized hail through east central Kansas, and isolated reports of wind damage were also noted. Wind driven severe hail produced damage to residences and farmsteads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 5:35 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 22, 5:35 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT TUE JUL 22 2008

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
PRESENCE OF OUTFLOW BOUNDARIES...A WEAK UPPER WAVE...AND PLENTY OF
INSTABILITY SUGGEST SOME CONVECTIVE CONCERNS FOR THE TERMINALS.
WILL GO WITH CB FOR THE EARLY EVENING UNTIL INSTABILITY WANES AS
THE CHANCES OF A TS IN THE AERODROMES SEEM REMOTE. WINDS SHOULD
GENERALLY BE LIGHT AND EASTERLY...WITH AN INCREASE IN SPEEDS BY
LATE WEDNESDAY MORNING. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE
00Z CYCLE.

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT TUE JUL 22 2008/

DISCUSSION...

WEAK SURFACE BOUNDARY JUST SOUTH OF I70 AT 20Z.  MESOANALYSES SHOW
SOME SURFACE CONVERGENCE ALONG BOUNDARY...AND WEAK CAP.  DEWPOINTS
HAVE POOLED JUST NORTH OF FRONT...WITH MIXED LAYER CAPES NEAR 4000
J/KG.  HOWEVER...NO SIGNIFICANT CONVECTION HAS FIRED AND NOTHING
APPEARS IMMINENT ON SATELLITE IMAGERY.

RUC ANALYSIS AND PROFILER WINDS SHOWS WEAK VORT MAX OVER ERN
NEBRASKA MOVING SE.  HOWEVER...SUBSIDENCE IN WAKE OF THIS MORNINGS
MISSOURI MCS HAS HELPED WITH OVERALL CONVECTIVE SUPPRESSION.  WITH
BOUNDARY REMAINING IN AREA...EXPECT ISOLATED CONVECTION TO STILL BE
POSSIBLE TONIGHT INTO WEDNESDAY AS WEAK POSITIVE 850 MB THETA-E
ADVECTION CONTINUES.  POPS KEPT AOB 20 PERCENT TONIGHT AND WEDNESDAY.

RELATIVELY HIGH DEWPOINTS ACROSS ERN KS SHOULD KEEP LOW TEMPS IN THE
UPPER 60S TO LOWER 70S.  ON WEDNESDAY...GFS MOS GUIDANCE WARMER THAN
NAM OR NGM AND HAVE GONE CLOSER TO THIS BASED ON RECENT PERFORMANCE.

PHILLIPS

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER RIDGE WILL
AMPLIFY ACROSS THE SOUTHERN PLAINS WHILE AN UPPER LEVEL TROUGH MOVES
EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST. WEDNESDAY
NIGHT INTO THURSDAY MORNING THERE MAY BE A SLIGHT CHANCE FOR
ELEVATED SHOWERS AND THUNDERSTORMS TO DEVELOP AS WAA/ISENTROPIC LIFT
INCREASES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE CWA...BUT
BEING UNDER THE 5H RIDGE AXIS MAY INHIBIT THE DEVELOPMENT OF
ELEVATED THUNDERSTORMS. AS THE 5H TROUGH MOVES ACROSS THE NORTHERN
HIGH PLAINS THEN DIGS SOUTHEAST INTO THE GREAT LAKES...A WEAK COLD
FRONT WILL MOVE SOUTHWARD ACROSS NE AND INTO NORTH CENTRAL KS DURING
THE AFTERNOON HOURS. THERE MAY BE ENOUGH SFC CONVERGENCE FOR
ISOLATED THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON ACROSS THE
NORTH CENTRAL KANSAS ALONG THE COLD FRONT. HIGHS ON THURSDAY MAY BE
CLOSE TO 100 DEGREES ACROSS THE SOUTHWEST AND WEST CENTRAL
CWA...WITH LOWER 90S ACROSS THE NORTHEAST COUNTIES OF THE CWA. THE
FRONT WILL MOVE SOUTHEAST ACROSS THE NORTHERN AND EASTERN CWA
PROVIDING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT.

FRIDAY THROUGH SATURDAY NIGHT...THE WEAK FRONT WILL MOVE SOUTHWARD
AND STALL OUT AND WEAKEN ALONG I-70. THE 5H TROUGH OVER THE MIDWEST
WILL DIG SOUTHEAST INTO THE GREAT LAKES STATES. BOTH THE ECMWF AND
GFS SHOW THE SOUTHERN PLAINS 5H RIDGE RE-AMPLIFYING. SYNOPTIC SCALE
SUBSIDENCE UNDER THE 5H RIDGE SHOULD CREATE AN ENVIRONMENT
UNFAVORABLE FOR DEEP MOIST CONVECTION...BUT I CANNOT RULE OUT PULSE
STORMS DEVELOPING ALONG OR NORTH OF THE BOUNDARY DURING THE LATE
AFTERNOON HOURS FRIDAY...GIVEN DEEP MOISTURE AND STRONG SFC HEATING.
THEREFORE...I KEPT A 14 POP DURING THE DAY FRIDAY AND 15 POPS FRIDAY
EVENING. TEMPERATURES ACROSS THE NORTHERN COUNTIES MAY ONLY REACH
THE LOWER TO MID 90S NORTH OF THE WEAK SFC BOUNDARY. SOUTH OF THE
SFC BOUNDARY HIGHS WILL BE IN THE UPPER 90S...POSSIBLY NEAR 100
DEGREES OVER THE SOUTHERN COUNTIES OF THE CWA. ON SATURDAY BOTH THE
ECMWF AND GFS SHOW THE 5H RIDGE AXIS RETROGRADING INTO THE WEST
CENTRAL CONUS AS A LONGER WAVE LENGTH 5H TROUGH OVER THE EASTERN
CONUS AMPLIFIES. HIGH TEMPERATURES MAY BE A FEW DEGREES COOLER AS
THE CENTER OF THE RIDGE AXIS SHIFTS WEST OF THE SOUTHERN PLAINS.
HIGHS ON SATURDAY WILL BE IN THE MID 90S ACROSS MOST OF THE CWA.

SATURDAY NIGHT THROUGH TUESDAY...BOTH THE ECMWF AND GFS KEEP A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE EASTERN CONUS AND A BROAD 5H
RIDGE ACROSS THE WEST CENTRAL CONUS. THE ECMWF IS A BIT MORE
AMPLIFIED WITH THE 5H TROUGH OVER THE EASTERN CONUS...AND BRINGS A
COLD FRONT SOUTHWESTWARD INTO THE CWA SUNDAY INTO MONDAY. THIS WOULD
PROVIDE THE CWA WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT THROUGH SUNDAY NIGHT. HOWEVER...THE GFS IS NOT AS
AMPLIFIED WITH THE EASTERN CONUS 5H TROUGH AND KEEPS THE FRONT
NEARLY STATIONARY ACROSS EASTERN NE...SOUTHEAST INTO WESTERN MO. IF
THE GFS WERE TO VERIFY THE BEST RAIN CHANCES WILL REMAIN NORTH AND
EAST OF THE CWA. THEREFORE...I PLACED IN SLIGHT CHANCES FOR
THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS THE CWA.
THE ECMWF MODEL FORECAST SHOWS THE FRONT MOVING SOUTHWARD INTO
NORTHERN OK MONDAY AND TUESDAY...AND THE GFS MODEL SOLUTION KEEPS
THE FRONT NORTHEAST OF THE CWA...THEREFORE I KEPT POPS AT 14 PERCENT
MONDAY NIGHT AND TUESDAY. HIGHS SUNDAY THROUGH TUESDAY WILL ONLY
REACH THE LOWER TO MID 90S...SINCE THE 5H RIDGE AXIS WILL SHIFT
FARTHER WEST. HIGH MAY BE A BIT COOLER ON SUNDAY AND MONDAY IF THE
ECMWF SOLUTION WERE TO VERIFY BRING THE SFC COLD FRONT SOUTHWEST
ACROSS THE CWA.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jul 22, 2:48 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT TUE JUL 22 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-232100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA. SOME OF
THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY BE STRONG
AND COULD PRODUCE HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
AREA WEDNESDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 22, 5:50 PM CST
Where
Lyon County, 11 mi N of Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.559, -96.180

The top of a tree and several tree limbs reported to have been blown down.

Hail, Lyon

When
July 22, 6:10 PM CST
Where
Lyon County, 10 mi N of Emporia
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
38.545, -96.180

Hail, Lyon

When
July 22, 6:15 PM CST
Where
Lyon County, 4 mi SSE of Admire to 5 mi SE of Admire
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
38.577, -96.072

Hail, Lyon

When
July 22, 6:22 PM CST
Where
Lyon County, 3.62 mi SSE of Miller
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.580, -95.980

Hail, Lyon

When
July 22, 6:25 PM CST to 6:30 PM CST
Where
Lyon County, 5 mi NW of Reading to 5 mi NNW of Reading
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
38.571, -96.015

Reports from both the public and trained spotters of hail one inch to one and a half inches in diameter were received. Wind driven hail broke a few windows on a spotter's home.

Hail, Lyon

When
July 22, 6:35 PM CST
Where
Lyon County, 2 mi NNW of Reading
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
38.547, -95.964

Hail, Osage

When
July 22, 6:40 PM CST to 6:45 PM CST
Where
Osage County, 3 mi SSW of Osage City to 5 mi S of Osage City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.590, -95.841

Several reports of golfball size hail south of Osage City.

Hail, Osage

When
July 22, 7:09 PM CST
Where
Osage County, 4 mi ESE of Lyndon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.598, -95.612

Hail damaged vehicle at the spotter's home and some crops. No cost estimates were provided.

Hail, Osage

When
July 22, 7:15 PM CST to 7:30 PM CST
Where
Osage County, 4 mi SSW of Quenemo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.526, -95.548

Trained spotter called back several times during the evening. Hail fell for several minutes at his home, with the diameters of most stones around one inch, but several up to one and a half inches in diameter.

Hail, Osage

When
July 22, 7:30 PM CST
Where
Osage County, 4 mi E of Melvern
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -95.556

Hail, Franklin

When
July 22, 7:40 PM CST
Where
Franklin County, 4 mi NE of Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.521, -95.418

Thunderstorm Wind, Franklin

When
July 22, 7:40 PM CST to 7:45 PM CST
Where
Franklin County, 4 mi NE of Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.521, -95.418

The same spotter that reported one inch hail also noted that strong winds knocked down an eight inch diameter tree branch in her yard.

Hail, Anderson

When
July 22, 8:20 PM CST
Where
Anderson County, 1 mi SSW of Greely
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.357, -95.127

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125343, 125345, 125346, 128319, 128320, 128321, 128322, 128323, 128324, 128325, 128326, 128327, 128328.